First endo meeting & thoughts on reducing propanalol


Today was my first meeting with the consultant endocrinologist after being referred in June.

She's suggested an increase in my carbimazole to 20mg per day and depending on results from today's tests probably increase to 30 or 40mg. With a view to then slowly cut back on propanalol.

How have others found cutting back on propanalol? I'm a bit worried as if I'm an hour late with it I'm a trembling mess- but the endo suggests once we get the carbimazole dose right there will be no need for propanalol.

She asked for more bloods to be taken today- tests include antibodies, she is fairly certain it's and auto immune thing- and most probably Graves. She also suggested it was probably hereditary and my mum had issues with under active thyroid and my brother has low thyroid issues along with his MS.

She has suggested 12 months on carbimazole and then radioactive iodine treatment if my thyroid is still playing up.

She also asked if my vit D deficiency was being addressed by my GP- I said no, so she said she's write to my doc to get a weekly dose of 4000(can't remember unit) non calcium Vit D (???Have I got that right?) to take for 7 weeks and then to move on to a lower maintenance dose. I'm assuming that was a good plan. Would welcome thoughts.

I'll post results of today's blood tests when I get them.

Thanks in advance for your insights


8 Replies

  • How long have you been on the beta blockers and how often do you take them? My reason for asking is because i havd them too but never know how long each one lasts. I try not to take daily and wondering if some of my symptoms might unknowingly be caused by them

  • Hi Jefner

    Currently I'm taking 40mg 3 times a day since end June.

    In Mid June I was put on an 80 mg slow release once a day- but my heart rate was still fast and I was in A&E the doctor there said I needed help to calm my heart rate. So hence the increase to 3x40mg. Endo today said it was still a bit too high at 90.

    I try to take them 8 hourly - eg one at bedtime one on waking and then another around 3 pm. After 6-7 hours I can feel the tremor coming back and if I leave it more than 4 hours... If feel pretty rubbish


  • Thank you

  • I was taking propranolol for years but I found when my vitamins (D3 and B12) was optimal, cutting out gluten so I could properly absorb the vitamins that my anxiety greatly reduced, no more heart palpatations and hardly any trembling. I still get anxious thoughts now and then but can cope with them.

  • Hi Hun

    I've recently reduced and ceased 80mg of propranolol and it's a very individual thing.

    Has your GP or endo not given you a reduction plan?

    It's important to have a very structured reduction plan for this medication. I work in addiction behaviour so help people with detox and drug reduction programmes and can help you if you like but my help is not a replacement for clinically tailored support that your GP etc should be creating for you as they have your full medical history.

    External therapists that support you to reduce your medication will never be as competent as those who work directly with you in managing your prescriptions.

    All that said if I can help I certainly will do. PM me and we can go from there Hun.

  • Hi MrsJim

    Thanks for your reply.

    The endo did give me a plan- sort of.

    She said after 1 week of increasing carb to 20mg and begin to reduce proanalol. Cut out one a day and then she'll increase carb again in a few weeks when I can cut out another 40g tab of propanalol. And the same again until no more propanalol.

    I've been trying this by cutting my mid afternoon dose out and aiming to take the other 2 doses a little later in the morning and a little earlier in the evening. Some days this is okay. Others I feel I need that middle dose.

    What heart rate am I aiming for? It's often around 90 which my GP is okay with but endo said was still high and sometimes when I cut out the propanal it increases to 110/120 ish. Especially in the late evening and then I can't sleep for hours! So I've been waiting until at least 6 hours has passed since last propanalol dose until I can take another... E.g took one at 9.00pm at 11.30 heart rate at 110 after trying to get to sleep for half an hour or so ... Rose to about 120 but wasn't sure when or if I should take another propanal dose - so waited (watched a film and listened to music to distract from rhyming heart) until 3.00am to take another dose.



  • Hi Hun, have you tried cutting your tablets in half?

    If you're waiting for six hours but beginning to struggle at the five hour point then try a half dose to see if your body responds positively. (A fine razor blade and a tea towel are useful for this or ask your pharmacist to cut them for you, please don't cut yourself. Biting them in half is helpful to your system too as your tongue tastes the drug and in many cases can send signals to the brain tricking the body into believing it has had its usual dose.)

    This might extend your time by an extra couple of hours, making it easier to take out half a dose every other day until your carb dose is titrated up enough to stabilise your system.

    Maybe take a dose before your body starts requiring it so severely that your heart rate increases and the trembling etc starts.

    By then your body is under immense stress and needs a higher dose to stabilise itself.

    Keep a very detailed chart of your symptoms and time of increase rather than when you take the tablets, this way you can half dose just before your body starts losing enough medicine in the blood to cope.

    Hope this can help a little, you might need to get the larger oval shaped propranolol for this though.

    Good luck Hun

  • Thank you, that's really helpful. I haven't even considered cutting the tabs in half! This may be a good way to bridge the gap. Carb just been increased again so hopefully I'll soon be feeling less shaky and have a lower heart rate!

    Thanks again


You may also like...